Alert archive / Alabama / Tornado Warnings in 2006
Tornado Warning 11, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 13, 2006, 4:54 PM CST for Lamar County, Pickens County, Alabama. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2006, 4:54 PM CST (22:54 UTC)
- Expired
- Mar 13, 2006, 5:30 PM CST
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Lamar County, AL, Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 5:02 PM CST | TSTM WND DMG | 6 Sw Millport, AL | POSSIBLE TORNADO SOUTHWEST OF MILLPORT. DEBRIS VISIBLE AND A FEW TREES BLOWN DOWN JUST SOUTH OF SR 96 AND FIELDS ROAD. |
| Mar 13, 5:16 PM CST | TSTM WND DMG | Kennedy, AL | POSSIBLE TORNADO NEAR KENNEDY. A FEW STRUCTURES HAVE BEEN DAMAGED ALONG HIGHWAY 17. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 1:48 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 132255
TORBMX
ALC075-107-132330-
/O.NEW.KBMX.TO.W.0011.060313T2254Z-060313T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CST MON MAR 13 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA
NORTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 530 PM CST
* AT 450 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES WEST OF
MILLPORT...OR ABOUT 7 MILES EAST OF COLUMBUS...MOVING EAST AT 40
MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
MILLPORT BY 505 PM CST
THIS UPGRADES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR THESE
COUNTIES. A FUNNEL CLOUD WAS REPORTED WITH THIS STORM NEAR THE
STATE LINE IN EXTREME SOUTHERN LAMAR COUNTY.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3358 8828 3349 8829 3349 8783 3353 8783
3354 8794 3362 8795
$$
612 follow-up statements
000
WWUS54 KBMX 132307 RRA
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CST MON MAR 13 2006
ALC075-107-132330-
/O.CON.KBMX.TO.W.0011.000000T0000Z-060313T2330Z/
PICKENS AL-LAMAR AL-
506 PM CST MON MAR 13 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR
SOUTHERN LAMAR AND NORTHERN PICKENS COUNTIES...
AT 504 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR MILLPORT...MOVING
EAST AT 40 MPH.
THE TORNADO WILL BE NEAR...
KENNEDY AND PALMETTO BY 515 PM CST
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
LAT...LON 3358 8813 3348 8814 3346 8784 3353 8783
3354 8794 3362 8795
$$
61000
WWUS54 KBMX 132330
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CST MON MAR 13 2006
ALC075-107-132339-
/O.EXP.KBMX.TO.W.0011.000000T0000Z-060313T2330Z/
PICKENS AL-LAMAR AL-
529 PM CST MON MAR 13 2006
...THE TORNADO WARNING FOR SOUTHERN LAMAR AND NORTHERN
PICKENS COUNTIES EXPIRES AT 530 PM CST...
AT 530 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED
AREA. THUS...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3358 8813 3348 8814 3346 8784 3353 8783
3354 8794 3362 8795
$$
61What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 13, 3:27 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 13, 3:27 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 327 PM CST MON MAR 13 2006 .DISCUSSION...ALL EYES ARE SET ON TONIGHTS EVENT. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE STATE LATE THIS AFTERNOON AND TONIGHT. THE BIG QUESTION IS IF IT WILL BE SEVERE OR NOT. THE LATEST 18Z BMX SOUNDING SHOWED THAT THE CAP ALOFT REMAINS STRONG...BUT NOT QUITE AS STRONG AS THIS MORNING. THE MAIN AREA OF CONCERN AT THE MOMENT IS WEST OF INTERSTATE 65 AND NORTH OF ALICEVILLE AND FOSTERS. THIS IS WHERE DYNAMICS ARE IN BETTER SHAPE FOR SOME SEVERE THUNDERSTORMS INCLUDING ISOLATED TORNADOES. HENCE WHY A TORNADO WATCH WAS ISSUED. WE WILL CONTINUE TO MONITOR THE LINE AS IT MOVES TO THE EAST TO SEE IF IT BECOMES STRONGER OF IF IT WEAKENS. IF THE LINE DOES BECOME STRONGER...THE WATCH COULD BE EXTENDED EASTWARD LATER TONIGHT. RAIN CHANCES WILL CONTINUE TONIGHT AS THE FRONT MOVES ACROSS. SOME LINGERING SHOWERS WILL BE LEFT ACROSS OUR SOUTHEASTERN COUNTIES EARLY TOMORROW MORNING. BIG CHANGES ARE ON TAP TOMORROW WITH WINDY CONDITIONS AND MUCH COOLER TEMPERATURES. SINCE TEMPERATURES HAVE BEEN IN THE 80S OVER MUCH OF THE AREA THE LAST FEW DAYS...THIS KIND OF CHANGE WILL BE A BIT BRISK. WINDS WILL BEGIN TO SUBSIDE BY TUESDAY NIGHT AS THE DOME OF HIGH PRESSURE MOVES IN. THIS WILL RESULT IN PERFECT RADIATIONAL COOLING NIGHT WHICH WILL HELP TEMPERATURES DROP INTO THE 30S OVER MUCH OF THE CWA. DRY CONDITIONS WILL CONTINUE THROUGH MOST OF WEDNESDAY. THE NEXT COLD FRONT WILL MOVE ACROSS ON THURSDAY BRINGING US ADDITIONAL SHOWERS TO THE AREA. WE WILL BE VERY STABLE SO NO THUNDERSTORMS ARE EXPECTED WITH THIS SYSTEM. HIGH PRESSURE WILL THEN ESTABLISH OVER THE AREA ON FRIDAY AND REMAIN THROUGH LATE SUNDAY. ANOTHER SYSTEM WILL APPROACH THE AREA LATE SUNDAY INTO MONDAY. THIS IS THE SYSTEM TO WATCH AS THE LONG RANGE MODELS HINT THAT THIS COULD BE A STRONG SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 47 56 30 65 / 90 10 0 0 ANNISTON 49 59 34 66 / 90 10 0 0 BIRMINGHAM 46 59 34 67 / 90 10 0 0 TUSCALOOSA 44 63 35 68 / 80 10 0 0 CALERA 50 60 36 68 / 90 10 0 0 AUBURN 55 63 36 67 / 80 10 0 0 MONTGOMERY 52 64 34 69 / 90 10 0 0 TROY 56 65 36 68 / 70 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY IN EFFECT FOR CENTRAL ALABAMA THROUGH 6 PM CST. && 10/ARM
In the hours before
Local storm report, Mar 13, 4:32 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM FUNNEL CLOUD 5 SW SULLIGENT 33.84N 88.19W
03/13/2006 LAMAR AL EMERGENCY MNGR
FUNNEL CLOUD SIGHTING ONE HALF MILE FROM THE STATE LINE
IN WESTERN LAMAR COUNTY.
0408 PM HAIL 5 SW SULLIGENT 33.84N 88.19W
03/13/2006 M0.25 INCH LAMAR AL EMERGENCY MNGR
PEA SIZE HAIL REPORTED IN THE WESTERN PORTION OF LAMAR
COUNTY.
0419 PM HAIL SULLIGENT 33.89N 88.13W
03/13/2006 M0.25 INCH LAMAR AL EMERGENCY MNGR
PEA SIZE HAIL REPORTED AT THE SULLIGENT AIRPORT.
0421 PM FUNNEL CLOUD SULLIGENT 33.89N 88.13W
03/13/2006 LAMAR AL EMERGENCY MNGR
FUNNEL CLOUD SIGHTING AT THE SULLIGENT AIRPORT.
&&
JSSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 11:19 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 7 hr |
| Mar 13, 3:44 PM CST | Tornado Warning | BMX | Lamar | 54 min |
| Mar 13, 4:18 PM CST | Tornado Warning | BMX | Fayette, Marion | 42 min |
| Mar 13, 4:42 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 48 min |
| Mar 13, 4:51 PM CST | Tornado Warning | BMX | Walker | 39 min |
| Mar 13, 4:58 PM CST | Tornado Warning | BMX | Fayette, Marion | 9 min |
| Mar 13, 5:17 PM CST | Tornado Warning | BMX | Fayette | 43 min |
| Mar 13, 5:28 PM CST | Tornado Warning | BMX | Walker | 17 min |
| Mar 13, 5:41 PM CST | Severe Thunderstorm Warning | BMX | Winston | 19 min |
| Mar 13, 5:43 PM CST | Tornado Warning | BMX | Walker | 17 min |
| Mar 13, 5:44 PM CST | Tornado Warning | BMX | Tuscaloosa | 61 min |
Nearby
Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.